22.214.171.124 Drug related rash with eosinophilia and systemic symptoms (DRESS)
Grading & Level of Importance: C
DRESS syndrome; drug-induced hypersensitivity syndrome; Drug induced delayed multi-organ hypersensitivity syndrome.
Male/female ratio 0.8; median age at diagnosis 53 years
Drug induced rash with blood eosinophilia and involvement of internal organs.
Aetiology & Pathogenesis
Examples for medications that may cause a DRESS are:
Anticonvulsants: Carbamazepine, Phenytoin, Lamotrigine, Phenobarbital, Zonisamide
Anti-retrovirals: Abacavir, Nevirapine
Antibacterials: Amoxicillin, Levofloxacin, Minocycline
Other: Dapsone, Sulfonamides, Allopurinol, Vemurafenib, Cobimetinib
A possible association with reactivation of HHV-6 infections as well as genetic factors possible.
Laboratory & other workups
Leukocytosis (> 11x109/L).
Atypical lymphocytes circulating.
Depending on the affected organ increase of transaminases, creatinine kinase, creatinine, amylase and lipase.
The histological picture can be very diverse, including spongiosis, apoptotic keratinocytes, a superficial perivascular lymphocytic infiltrate and few dermal eosinophils.
Depends on elimination of eliciting drug.
Acute onset of symptoms for up to six weeks after taking the drug.
Reduced general condition.
Generalized maculopapular rash, in the course of disease possible development of an exfoliative dermatitis or erythroderma.
Eventually mucosal enanthema.
Fever > 38.5°C
Involvement of minimum one internal organ (liver > kidney > lung, heart, pancreas).
Permanent damage of involved organs. Mortality up to 10%.
Clinical picture, blood tests, histology.
Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN)
Acute generalized exanthematous pustulosis (AGEP)
Acute cutaneous lupus erythematosus
Prevention & Therapy
Drug withdrawal. Systemic glucocorticoids for several weeks
Be the first one to leave a comment!